Alert archive / South Dakota / Special Weather Statements in 2017

Special Weather Statement, NWS Rapid City, SD

May 7, 2017Lawrence County, South Dakota

NWS Rapid City, SD issued this special weather statement at May 7, 2017, 6:21 PM MDT for Lawrence County, South Dakota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2017, 6:21 PM MDT (00:21 UTC)
Expired
May 7, 2017, 6:45 PM MDT
In force
24 min
Issued by
NWS Rapid City, SD

County Lawrence County, SD

The radar

The Rapid City radar (KUDX), 53 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 0.4 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2017-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 579 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2017-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
579 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
2811 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

552 
WWUS83 KUNR 080021
SPSUNR

Special Weather Statement
National Weather Service Rapid City SD
621 PM MDT SUN MAY 7 2017
 
SDZ024-025-072-073-080045-
Northern Black Hills SD-Northern Foot Hills SD-
Southern Meade Co Plains SD-Sturgis/Piedmont Foot Hills SD-
621 PM MDT SUN MAY 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEADE AND
SOUTHEASTERN LAWRENCE COUNTIES UNTIL 645 PM MDT...

At 621 PM MDT, Doppler radar was tracking a strong thunderstorm near
Tilford, or near Sturgis, moving northeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sturgis, Summerset, Whitewood, Piedmont, Galena, Tilford, Dalton
Lake, Fort Meade, Apple Springs and Bear Butte State Park.

This Includes Interstate 90 in South Dakota between Mile Markers 23
and 47.
 
LAT...LON 4419 10337 4425 10366 4450 10365 4444 10316
TIME...MOT...LOC 0021Z 219DEG 13KT 4434 10348 

$$

Richards

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this special weather statement went out at May 7, 4:15 PM MDT, 2 hours 6 minutes earlier.

Area forecast discussion, May 7, 4:15 PM MDT, 2 hours 6 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
415 PM MDT Sun May 7 2017

.DISCUSSION...(This Evening Through Sunday)
Issued at 223 PM MDT Sun May 7 2017

20z surface analysis had low over southeast MT with lee trough
into western NE and cold front into southwest WY. Isolated TS
developing on lee side convergence areas of the Black Hills from
Summerset to Colony given southeast winds and pooling of lower 50s
Td/s ahead of surface low. Water vapour matinee showed upper
ridge shifting east of the CWA with upper low spinning over CA.
Very weak lead shortwave over central WY with better looking
shortwave over central CO. Effects of these waves main concern.

Tonight through Monday morning, upper ridge continues east as
shortwaves move through WY into eastern MT. Initial shortwave this
afternoon and early evening will have 0.5-1.5KJ/kg MLCAPE available
with 25-50J/kg MLCIN. 0-6km bulk shear modest, but perhaps enough
for an isolated severe storm or two as terrain effects, lead
shortwave, and maximum diurnal heating coincide. Activity will
then expand this evening ahead of secondary shortwave with better
synoptic scale lift, weak MUCAPE, and focus along cold front.
Surface low will move into eastern SD by Monday morning dragging
cold front through CWA behind it. 3-5mb/3HR pressure rises
expected with a good shot of 850mb cold air advection which will
mix part of the 25-40kt 850mb winds to the surface late tonight
and Monday morning. Squeeze areas to the northeast and east of the
Black Hills most likely to see sustained wind advisory criteria
speeds, so will hoist with afternoon package. From K2WX to KD07 to
KPHP, expect a shorter period and will leave headlines out.
Temperatures will be near guidance.

Monday afternoon and night, lingering precipitation will wane as
weak surface high moves in. Temperatures will be noticeably cooler,
but seasonal.

Tuesday through Wednesday afternoon, a series of shortwaves will
rotate into the CWA from upper low spinning over the southwest US.
Instability will be weak, so TS activity will be largely diurnal
with SHRA otherwise. Temperatures will be near guidance.

Thursday through Saturday, upper ridge builds back into the area as
upper low scoots across the southern US. Look for warmer temperatures.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Monday Evening)
Issued At 408 PM MDT Sun May 7 2017

Scattered to numerous showers and thunderstorms are expected over
northeastern Wyoming and western South Dakota tonight, lingering
into Monday morning. Local MVFR conditions may be encountered
near any showers or thunderstorms. A cold front passage tonight
will be followed by gusty northwesterly winds over the plains of
western South Dakota. Widespread MVFR/LCL IFR conditions will
develop over northeastern Wyoming, the northern Black Hills and
northwestern South Dakota around 07Z tonight. Conditions in those
areas will improve to VFR again after 16Z on Monday morning.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 3 AM to noon MDT Monday for SDZ026-030-031-
     072-073.

WY...None.
&&

DISCUSSION...Helgeson
AVIATION...10
Hazardous weather outlook, May 7, 11:28 AM MDT, 6 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1128 AM MDT Sun May 7 2017

SDZ046-047-049-081300-
Mellette-Todd-Tripp-
1228 PM CDT Sun May 7 2017

This Hazardous weather outlook is for portions of south central
South Dakota.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible Tuesday and Tuesday night. Severe
weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ002-013-014-026-027-030>032-041>044-072>074-081300-
Perkins-Northern Meade Co Plains-Ziebach-Rapid City-
Southern Foot Hills-Custer Co Plains-Pennington Co Plains-Haakon-
Fall River-Oglala Lakota-Jackson-Bennett-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-
1128 AM MDT Sun May 7 2017

This Hazardous weather outlook is for portions of western South
Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will spread across the area late this
afternoon and especially tonight. Severe storms are not expected
at this time, but a strong storm or two with gusty winds and
small hail is possible late today or this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Chances for thunderstorms return Tuesday into Tuesday night.
Severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-012-024-025-028-029-WYZ054>058-071-081300-
Harding-Butte-Northern Black Hills-Northern Foot Hills-
Central Black Hills-Southern Black Hills-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-Weston-
Northeastern Crook-
1128 AM MDT Sun May 7 2017

This Hazardous weather outlook is for portions of the Black Hills
of South Dakota...western South Dakota...northeast Wyoming...and
the Black Hills of Wyoming.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will develop across the area by late this
afternoon and continue into tonight. Isolated strong to severe
thunderstorms are possible, mainly late this afternoon and early
this evening. Strong wind gusts and hail are the main threats with
any stronger storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Chances for thunderstorms return Tuesday into Tuesday night.
Severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, May 7, 3:26 PM MDT, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Rapid City SD
326 PM MDT SUN MAY 7 2017

SDZ072-072200-
Sturgis/Piedmont Foot Hills SD-
326 PM MDT SUN MAY 7 2017

...SPECIAL WEATHER STATEMENT...

At 325 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sturgis, moving north at 10 mph.

Half inch hail will be possible with this storm.

This storm will remain over areas near and north of Sturgis
through 400 PM.

LAT...LON 4443 10349 4443 10356 4452 10357 4452 10347
TIME...MOT...LOC 2125Z 182DEG 8KT 4445 10353

Trimarchi
Local storm report, May 7, 3:34 PM MDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
334 PM MDT SUN MAY 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             2 SSW SAINT ONGE        44.53N 103.73W
05/07/2017  E0.75 INCH       LAWRENCE           SD   TRAINED SPOTTER

            HEAVY RAINFALL DURING EVENT WITH LIGHT WINDS.

&&

AFOSCATO
Local storm report, May 7, 3:37 PM MDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
337 PM MDT SUN MAY 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     HAIL             2 SSW SAINT ONGE        44.53N 103.73W
05/07/2017  E0.75 INCH       LAWRENCE           SD   TRAINED SPOTTER

            HEAVY RAINFALL DURING EVENT WITH LIGHT WINDS.

&&

CORRECTED EVENT TIME

AFOSCATO
Special weather statement, May 7, 4:09 PM MDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Rapid City SD
409 PM MDT SUN MAY 7 2017

WYZ057-071-072245-
Northeastern Crook WY-Wyoming Black Hills WY-
409 PM MDT SUN MAY 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CROOK COUNTY UNTIL
445 PM MDT...

At 409 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Colony, or 23 miles northwest of Belle Fourche,
moving north at 10 mph.

Nickel size hail will be possible with this storm.

This storm will remain over mainly rural areas of northeastern Crook
County west of Colony.

LAT...LON 4476 10425 4476 10432 4488 10433 4488 10420
TIME...MOT...LOC 2209Z 184DEG 7KT 4482 10427

Trimarchi
Special weather statement, May 7, 5:07 PM MDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Rapid City SD
507 PM MDT SUN MAY 7 2017

WYZ056-057-071-072330-
Northeastern Crook WY-Wyoming Black Hills WY-Western Crook WY-
507 PM MDT SUN MAY 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CROOK COUNTY UNTIL
530 PM MDT...

At 507 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Alva, or 24 miles west of Belle Fourche, moving
north at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Colony.

LAT...LON 4498 10406 4468 10422 4474 10448 4500 10447
      4500 10407
TIME...MOT...LOC 2307Z 200DEG 24KT 4480 10432

Richards
Special weather statement, May 7, 6:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Rapid City SD
621 PM MDT SUN MAY 7 2017

SDZ024-025-072-073-080045-
Northern Black Hills SD-Northern Foot Hills SD-
Southern Meade Co Plains SD-Sturgis/Piedmont Foot Hills SD-
621 PM MDT SUN MAY 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEADE AND
SOUTHEASTERN LAWRENCE COUNTIES UNTIL 645 PM MDT...

At 621 PM MDT, Doppler radar was tracking a strong thunderstorm near
Tilford, or near Sturgis, moving northeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sturgis, Summerset, Whitewood, Piedmont, Galena, Tilford, Dalton
Lake, Fort Meade, Apple Springs and Bear Butte State Park.

This Includes Interstate 90 in South Dakota between Mile Markers 23
and 47.

LAT...LON 4419 10337 4425 10366 4450 10365 4444 10316
TIME...MOT...LOC 0021Z 219DEG 13KT 4434 10348

Richards

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 9:59 PM MDTSpecial Weather StatementUNR31 min
May 8, 1:07 AM MDTSpecial Weather StatementUNRLawrence53 min
May 8, 12:25 AM MDTSpecial Weather StatementUNRWeston50 min

Nearby

Special Weather Statements in South Dakota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.